Georgia, 2006

Damaging Wind in Georgia, July 4, 2006

July 4, 2006 · NWS FFC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 4, 4:17 AM EST, 9 hours 39 minutes earlier.

Area forecast discussion, Jul 4, 4:17 AM EST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 AM EDT TUE JUL 4 2006

.SHORT TERM...(TODAY THROUGH THURSDAY)
CURRENT SATELLITE LOOP SHOWS MOSTLY CLEAR SKIES OVER GA THIS MORNING
BUT THAT IS GOING TO CHANGE WITH FRONTAL SYSTEM MOVING SOUTH INTO
THE REGION TONIGHT. SHOULD SEE ANOTHER DAY OF ISOLATED CONVECTION
TODAY WITH THE HINDERING FACTOR CONTINUING TO BE WARMING TEMPS ALOFT
AND HIGH PRESSURE RIDGE. UPPER LEVEL RIDGE OVER THE AREA WILL WEAKEN
AND BEGIN TO SHIFT SOUTH AND EAST TONIGHT. AT THE SAME TIME A LARGE
AREA OF DEVELOPING TROPICAL MOISTURE WILL CONTINUE TO WORK ITS WAY
NORTH OUT OF THE WESTERN GULF AND EVENTUALLY MERGE WITH INCOMING
FRONTAL SYSTEM WED. THIS WILL ALLOW THE TROPICAL MOISTURE TO BEGIN
WORKING ITS WAY EASTWARD IN DEVELOPING WESTERLY FLOW. THIS MOISTURE
WILL MOVE INTO N GA BEGINNING TONIGHT/WED MORNING AS THE UPPER RIDGE
SHIFTS SOUTH. THERE IS ALSO A STRONG UPPER LEVEL TROUGH BEGINNING TO
BUILD OVER THE GREAT LAKES REGION TODAY. THIS TROUGH WILL HELP PUSH
THE FRONT SOUTH AND EAST THROUGH GA AS IT MAKES ITS WAY INTO THE NEW
ENGLAND AND MID ATLANTIC REGION BY FRI MORNING.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
DEVELOPING COLD FRONT (NOW OVER THE NORTHERN PLAINS/WESTERN GREAT
LAKES REGION) WILL SINK SOUTH THROUGH THE SOUTHEASTERN STATES BY THE
END OF THE WEEK. THE FRONT COMBINED WITH BETTER UPPER DYNAMICS AND
TROPICAL MOISTURE SHOULD RESULT IN SCATTERED TO NUMEROUS SHRA/TSRA
FROM WED THROUGH EARLY FRI. CONVECTIVE ACTIVITY WILL BE DIURNALLY
DRIVEN...SO BEST COVERAGE SHOULD BE DURING THE AFTERNOON/EVENING
HOURS WED/THU/FRI. WITH THIS BEGIN TROPICAL IN NATURE INSTABILITY
INDICES ARE NOT IMPRESSIVE...BUT WOULD NOT BE SURPRISED TO HAVE SOME
ISOLATED SEVERE STORMS WED/THU. BIGGEST CONCERN LOOKS TO BE POSSIBLE
FLOODING ESPECIALLY ACROSS N GA WHICH HAS RECEIVED SUBSTANTIAL RAIN
THE PAST COUPLE OF WEEKS. MODELS SHOWING THIS FRONT MOVING SOUTH OF
THE AREA BY FRI EVENING AS LARGE HIGH PRESSURE RIDGE BUILD SOUTH OUT
OF THE OH VALLEY. THIS RIDGE LOOKS TO DOMINATE THE WX PATTERN
THROUGH THE WEEKEND SO SHOULD BE DRY THROUGH MON. TEMPERATURES WILL
BE HELD TO NORMAL OR SLIGHTLY BELOW NORMAL LEVELS AS 850MB TEMPS
COOL SIGNIFICANTLY AND CLOUD COVER AND PRECIPITATION INCREASE.

&&

.AVIATION...
LATEST SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE PARKED OVER THE SE
STATES...RESULTING IN A LIGHT S-SW WIND THIS MORNING. EXPECT WINDS
TO BECOME MORE S-SE AROUND 6 TO 9 KTS DURING THE AFTERNOON. AREA
VISIBILITIES OF 3-5SM BR/HZ THIS MORNING WILL BURN OFF BY 15Z-16Z.
EXPECT A SLIGHTLY GREATER COVERAGE OF AFTERNOON THUNDERSTORMS TO
DEVELOP TODAY...ESPECIALLY ALONG AND NORTH OF A LA GRANGE TO ATHENS
LINE. WILL SHOW VCTS FOR THE ATLANTA AREA AIRPORTS...MAINLY BETWEEN
21Z-24Z. EXPECT MAINLY SCT060-070 CU TO DEVELOP DURING AFTERNOON
HEATING...THEN MOSTLY HIGH CLOUDS FILTERING IN FROM THE WEST LATER
THIS EVENING. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         95  72  91  72 /  20  20  30  40
ATHENS          97  71  92  71 /  20  20  30  40
GAINESVILLE     93  71  89  70 /  20  30  40  40
ROME            98  71  93  71 /  20  30  40  50
COLUMBUS        98  75  94  75 /  10  10  20  20
MACON           99  72  96  72 /  10  10  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 4, 3:40 AM EST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 AM EDT TUE JUL 4 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
440 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
HIGH PRESSURE OVER THE SOUTHEAST STATES WILL BEGIN TO WEAKEN TODAY
AS A SERIES OF UPPER LEVEL DISTURBANCES SKIRT ACROSS THE TENNESSEE
VALLEY REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORM THAT DEVELOPS WILL BE SMALL
HAIL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS.

.DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. AFTERNOON TEMPERATURES
IN THE 90S WILL RESULT IN 1500 TO 2000 CAPES. HOWEVER...VERTICAL
WIND SHEAR WILL REMAIN VERY WEAK AND HELP PREVENT THE DEVELOPMENT OF
ORGANIZED SEVERE THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG...BUT
ARE EXPECTED TO STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA WEDNESDAY AND THURSDAY AS A FRONTAL BOUNDARY PUSHES ACROSS
GEORGIA. BEHIND THE FRONT...ISOLATED THUNDERSTORMS REMAIN POSSIBLE
EACH AFTERNOON DURING MAX HEATING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Atlanta radar (KFFC), 92 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 4, 1:56 PM EST to 2:00 PM EST
Where
Cherokee County, 5 mi SE of Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
34.183, -84.433

The Cherokee County Emergency Management Director reported that more than three dozen trees were blown down along a 1.5 mile path in the Hickory Flat Community southeast of Canton. The damage was likely the result of a thunderstorm downburst. The damage path was approximately 1.5 miles long and 250 yards wide. Downed trees included small to medium-sized oak, pine, other hardwoods, and a few Bradford pear trees. The majority of the damage occurred within and near the Bradshaw Farms Country Club. The Emergency Manager estimated the wind gusts at 60 mph based on the amount and type of damage in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526529.